Allergy or Oxy Itch?
Most patients who take medications containing oxycodone such as Percocet, Percodan, Roxicet, OxyContin, and Roxicodone experience some skin discomfort, sometimes accompanied by itching or a rash. This effect is so predictable that anyone prescribed oxycodone or similar opiate or opioid drug products ought to be warned out the gate. The question I am often asked is, “Does this itching mean that I have an allergy to codeine?”
There are two ways to look at this question. On the one hand, oxycodone is a codeine derivative, and ingesting codeine products, whether naturally or synthetically formed, does cause histamine to be released in the body. The body’s reaction to histamine release is the hallmark of an allergic reaction: irritation and inflammation in various parts of the body. So by definition people who get “oxy itch” are experiencing an allergic reaction. However, itching without the presentation of a rash or restricted breathing is not harmful enough to classify as a severe allergic reaction. When someone says they are allergic to codeine, the question then becomes, “What was your reaction?” If it was nothing more than an irritating itch, it was probably nothing to worry about—it goes away when you stop taking the medication. If your body swelled up and you had trouble breathing, then you need to stay away from it
Choosing alternatives to typical pain medications depends on the location of the pain and how serious it is. Physical therapy and exercises employed in yoga are excellent, non-medicated routes to relieve certain kinds of pain and tension. A compounding pharmacy can formulate a pain cream from non-opioid medications. Working with your physician, they can customize a treatment of muscle relaxants, anti-inflammatory and numbing agents in a single product that you can apply directly to the area of pain. For more information be sure to visit MedicationCounseling.com.